Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 304, NWS Midland/Odessa, TX

June 23, 1997Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 1997, 6:02 PM CDT for Winkler County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 1997, 6:02 PM CDT (23:02 UTC)
Expired
Jun 23, 1997, 6:50 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Winkler County, TX

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:10 PM CDTHail 0.75Kermit, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1382 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS1 KMAF 232303 RRA
SVRMAF
TXC495-232350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
602 PM CDT MON JUN 23 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 650 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...WINKLER COUNTY
 
AT 600 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 8 MILES NORTHWEST OF WINK MOVING EAST AT 10 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... WINK.

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

RRF/GNM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:51 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 23, 2:51 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
250 PM CDT MON JUN 23 1997

KMAF 88D INDICATES ISOLD TSRA HAVE DVLPD ALONG DRYTROUGH THAT
EXTENDED ALONG DAVIS/GUADALUPE MTN CHAIN PER 18Z SFC PLOT. WATER
VAPOR IMAGES SHOW AREA OF SUBSIDENCE ENTERING FA FROM SW IN WAKE OF
UPPER LOW LIFTING N INTO OK/KS. A LOOK OUTSIDE AND AT SATELLITE
REVEALS ONLY A FEW FLAT CU OVER THE NRN FA AS CAP HOLDS STRONG.
EXPECT LOW CLOUDS TO RETURN EARLY TUE MRNG GENERALLY EAST OF A KP07-
KFST-KHOB LINE AS LOW-LEVEL JET KEEPS LOW-LEVEL MSTR AND BREEZY
CONDITIONS OVER FA E OF LEE TROUGH. SHOULD SEE WARMER TEMPS AND
SLIGHTLY WEAKER SFC WINDS TUE AS LEE TROUGH AND ASSOCIATED THICKNESS
RIDGE MOVE FARTHER E vOVER FA AHEAD OF PROGRESSIVE NRN PLAINS
SHORTWAVE TROUGH.

MAF  69/95   1/1
CNM  67/102  -/-
MRF  58/92   1/-
P07  72/90   -/-

TJT

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.